Pitevní nález otravy etanolem a psychotropními látkami


An Autopsy Case of Poisoning with Ethanol and Psychotropic Drugs

A case of fatal poisoning involving ethanol with psychotropic drugs is presented. Quantitative toxicological analysis showed that the concentrations of ethanol, amoxapine and phenobarbital in the femoral blood were 2.86 mg/ml, 0.41 μg/ml and 6.80 μg/ml, respectively. We concluded that the cause of death was due to the combination use of ethanol, amoxapine and phenobarbital.

Key words:
poisoning – ethanol – amoxapine – phenobarbital – drug interaction


Autoři: Hiroshi Kinoshita *;  Minori Nishiguchi *;  Shogo Kasuda *;  Harumi Ouchi *;  Takako Minami *;  Kiyoshi Matsui *;  Takehiko Yamamura *;  Hiroyuki Motomura **;  Nao Ohtsu *;  Shie Yoshida *;  Nobuyuki Adachi *;  Yasuo Aoki *;  Yasushi Nagasaki ***;  Kiyoshi Ameno ****;  Shigeru Hishida *
Působiště autorů: Department of Legal Medicine, Hyogo College of Medicine, 1-1 Mukogawa-cho, Nishinomiya, Hyogo, 663-8501, Japan *;  Forensic Science Laboratory, Hyogo Prefectural Police Headquarters, 4-1, Shimoyamate -dori 5-chome, Chuo-ku, Kobe, 650-8510, Japan **;  Hyogo Medical Examiners Office, Kusunoki-cho 7-5-1, Chuo-ku, Kobe, 650-0017, Japan ***;  Department of Forensic Medicine, Faculty of Medicine, Kagawa University, 1750-1 Miki, Kagawa, 761-0793, Japan ****
Vyšlo v časopise: Soud Lék., 53, 2008, No. 2, p. 16-17

Souhrn

Je uveden případ smrtelné otravy způsobené kombinací etanolu a psychotropních látek. Kvantitativní toxikologická analýza prokázala v krvi z femorální žíly koncentraci etanolu 2,86 mg/ml, amoxapinu 0,41 μg/ml a fenobarbitalu 6,80 μg/ml. Jako příčina smrti bylo stanoveno současné užití kombinace etanolu, amoxapinu a fenobarbitalu.

Klíčová slova:
otrava – ethanol – amoxapin – phenobarbital – interakce léčiv

Introduction

Amoxapine is a dibenzoxazepine class of antidepressant. Its therapeutic and toxic effects are quite similar to those of the tricyclic antidepressants [1]. Phenobarbital, a barbiturate derivative, is widely used as a sedative and an anticonvulsant [2]. Here we report a case of death involved the combined toxicity of ethanol, amoxapine and phenobarbital. 

Case report

A 32-year-old woman (height 152 cm, weight 46 kg) with a history of depression, was found dead in her house. She had been prescribed an antidepressant. Autopsy findings indicated no evidence of external injury. The internal examination revealed no distinct injury or disease. The lungs were slightly congested. Postmortem samples including heart blood and femoral venous blood were collected for toxicological examination and kept at –40 °C until analysis, but urine was not available.

Toxicological screening and its quantitation were performed using a high performance liquid chromatography drug analysis system (Class-VP system, Shimadzu, Kyoto, Japan) [4]. Determination and quantitation of ethanol was performed using a head-space gas-chromatography (GC-Autosystems, Perkin-Elmer Japan, Yokohama, Japan). 

Results and Discussion

From the results of toxicological screening, ethanol, amoxapine and phenobarbital were identified in the victim’s blood. Each concentration in the postmortem specimens is presented in Table 1. As shown in Table 1, the concentration of amoxapine in cardiac blood was about 2.7 times higher than that in the femoral venous blood. Postmortem amoxapine concentration depends on the sampling site or tissue [6], which may be due to the antemortem distribution or postmortem redistribution [8].

Tab. 1. Ethanol and drug concentrations in each sample
Ethanol and drug concentrations in each sample

According to previous reports, therapeutic plasma levels of amoxapine are 0.017-0.21 μg/ml, and the blood concentration in fatal cases ranges from 0.26 to 20 μg/ml [1, 6, 7, 9, 10, 12-15]. Therapeutic levels of phenobarbital are 10-40 μg/ml, while a blood ethanol concentration of more than 3.5 mg/ml is fatal [2, 15]. In the present case, the concentration of amoxapine in the blood (1.13 μg/ml in cardiac and 0.41 μg/ml in femoral blood) was over the therapeutic range, and within the toxic range. The levels were also around the minimum level of other reported fatal cases [6].

Previous reports describe the association of alcohol in fatal cases of amoxapine overdose [10, 12-14], and those blood ethanol levels were in the ranges of 1.4-3.8 mg/ml. It has been reported that some kinds of antidepressants are especially toxic when combined with ethanol [5]. A large amount of ethanol depresses the function of the central nervous system including respiratory depression, and it also enhances the pharmacological effects of various drugs such as hypnotics, antidepressants or analgesic agents when taken together [3]. Respiratory depression and hypotension have been reported as adverse effects of amoxapine overdose [7]. Since relatively high levels of ethanol (2.73 mg/ml in cardiac and 2.86 mg/ml in femoral blood) were detected, the combined use of ethanol with amoxapine may have acted in a critical role in the present case. Although the concentration of phenobarbital in femoral blood was below the therapeutic range, its interaction with ethanol [11] must be considered.

From the autopsy findings and the results of the toxicological examination, we conclude that the death was mainly due to the combined toxicity of ethanol with amoxapine, while phenobarbital may also have partially contributed. The present case indicates that we should pay more attention to the toxicity of combinations of ethanol and psychotropic drugs. 

All correspondence concerning this paper should be addressed to :

Dr. H. Kinoshita,

Department of Legal Medicine, Hyogo College of Medicine,

1-1, Mukogawa-cho, Nishinomiya, Hyogo, 663-8501, Japan

TEL: +81-798-45-6578,FAX: +81-798-49-3279, 

e-mail: kinochin@hyo-med.ac.jp


Zdroje

1. Baselt RC. Amoxapine. In: Baselt RC (editor) Disposition of toxic drugs and chemicals in man (5th ed). Foster City, CA: Chemical Toxicology Institute, 2000, pp. 47-48.

2. Baselt RC. Phenobarbital. In: Baselt RC editor. Disposition of toxic drugs and chemicals in man (5th ed). Foster City, CA: Chemical Toxicology Institute, 2000, pp. 689-691.

3. Hobbs RH, Rall TW, Verdoorn TA. Hypnotics and sedatives; ethanol. In Hardman JG, Limberd LE, Molinoff PB. Ruddon RW, A. Goodman Gilman A editors. Goodman & Gilman’s The pharmacological basis of therapeutics (9th ed). New York: McGraw-Hill, 1995, pp. 361-396.

4. Kinoshita H, Taniguchi T, Kubota A, Nishiguchi M, Ouchi H, Minami T, Utsumi T, Motomura H, Nagasaki Y, Ameno K, Hishida S. An autopsy case of imipramine poisoning. Am J Forensic Med Pathol 2005; 26: 271-274.

5. Koski A, Ojanpera, Vuori E. Interaction of alcohol and drugs in fatal poisonings. Hum Exp Toxicol 2003; 22: 281-287.

6. Kudo K, Inoue H, Ishida T, Tsuji A, Ikeda N. A fatal case of amoxapine poisoning under the influence of chronic use of psychotropic drugs. Leg Med (Tokyo) 2007; 9: 63-67.

7. Litovitz TL, Troutman WG. Amoxapine overdose, seizures and fatalities. JAMA 1983; 250: 1069-1071.

8. Pounder DJ, Jones GR. Post-mortem drug redistribution- A toxicological nightmare. Forensic Sci Int 1990; 45: 253-263.

9. Rohrig TP, Backer RC. Amoxapine overdose: report of two cases. J Anal Toxicol 1986; 10: 211-212.

10. Sedgwick P, Spiehler VR, Lowe DR. Toxicological finding in amoxapine overdose. J Anal Toxicol 1982; 6: 82-84.

11. Stead AH, Moffat AC. Quantification of interaction between barbiturates and alcohol and interpretation of fatal blood concentration. Hum Toxicol 1983; 2: 5-14.

12. Tasset JJ, Pesce AJ. Amoxapine in human overdose. J Anal Toxicol 1984; 8: 124-128.

13. Taylor RL, Crooks CR, Caplan YH. The determination of amoxapine in human fatal overdoses. J Anal Toxicol 1982; 6: 309-311.

14. Winek CL, Wahba WW, Rozin L. Amoxapine fatalities: three case studies. Forensic Sci Int 1984; 26: 33-38.

15. Winek CL, Wahba WW, Winek CL Jr, Balzer TW. Drug and chemical blood-level data 2001. Forensic Sci Int 2001; 122: 107-123.

Štítky
Patologie Soudní lékařství Toxikologie

Článek vyšel v časopise

Soudní lékařství

Číslo 2

2008 Číslo 2

Nejčtenější v tomto čísle

Tomuto tématu se dále věnují…


Kurzy

Zvyšte si kvalifikaci online z pohodlí domova

Krvácení v důsledku portální hypertenze při jaterní cirhóze – od pohledu záchranné služby až po závěrečný hepato-gastroenterologický pohled
nový kurz
Autoři: PhDr. Petr Jaššo, MBA, MUDr. Hynek Fiala, Ph.D., prof. MUDr. Radan Brůha, CSc., MUDr. Tomáš Fejfar, Ph.D., MUDr. David Astapenko, Ph.D., prof. MUDr. Vladimír Černý, Ph.D.

Rozšíření možností lokální terapie atopické dermatitidy v ordinaci praktického lékaře či alergologa
Autoři: MUDr. Nina Benáková, Ph.D.

Léčba bolesti v ordinaci praktického lékaře
Autoři: MUDr. PhDr. Zdeňka Nováková, Ph.D.

Revmatoidní artritida: včas a k cíli
Autoři: MUDr. Heřman Mann

Jistoty a nástrahy antikoagulační léčby aneb kardiolog - neurolog - farmakolog - nefrolog - právník diskutují
Autoři: doc. MUDr. Štěpán Havránek, Ph.D., prof. MUDr. Roman Herzig, Ph.D., doc. MUDr. Karel Urbánek, Ph.D., prim. MUDr. Jan Vachek, MUDr. et Mgr. Jolana Těšínová, Ph.D.

Všechny kurzy
Kurzy Doporučená témata Časopisy
Přihlášení
Zapomenuté heslo

Nemáte účet?  Registrujte se

Zapomenuté heslo

Zadejte e-mailovou adresu se kterou jste vytvářel(a) účet, budou Vám na ni zaslány informace k nastavení nového hesla.

Přihlášení

Nemáte účet?  Registrujte se